Bluegrass Drug Company
As I was completing my Doctor of Pharmacy program at Purdue University, one of the hardest and yet most rewarding presentations I ever gave was, surprisingly, to a room of 3rd graders. When given the task of coming up with a poison prevention presentation for a local 3rd grade class that was visiting the hospital where I worked, I was a little stumped. How do you explain to children the risk of overdosing on a family member’s medicine, that their little organs going into shock, or their lungs stop working? It’s a scary and horrible possibility and unfortunately it’s more common today than it has ever been.
Have you ever looked at your medicine and thought what it might look like from a child’s eye? Benadryl (diphenhydramine) is an over-the-counter medicine used for allergies and to help sleep, and it most often comes in little, bright pink capsules. The capsules look like candy and are very small and easy to swallow. Toxic exposure to this kind of medicine (called an antihistamine) resulted in 69,241 calls to poison control centers in 2012 (NPDS Annual Report). Analgesics, or pain relievers, were the #1 reason for families to call poison control.
Just for comparison on how bad the issue has become: there were 6,100 deaths from poisoning in 1980 and 36,500 deaths from poisoning in 2008 (CDC). It is no longer a question of IF a person you know will experience an overdose or poisoning it is WHEN- unless you take the steps to protect yourself and the ones you love from the things that can hurt them. My advice: Treat all medications, over-the-counter and prescription, as potential hazards. Keep them up and out of reach of children and in a non-public part of your house. Spend time educating the children in your life about the dangers of eating or drinking anything without asking an adult. Never share your medicine without the guidance of a physician. If in doubt call the poison help number, 1-800-222-1222, for professional advice.